Women taking the pill have an increased risk of developing depression, a study has found, with teenagers facing an increased risk of 80 per cent.
The research by Danish academics found that the most popular type of pill, the combined oral contraceptive, increased the risks of a woman aged between 20 and 34 also being prescribed antidepressants by 23 per cent. Users prescribed the progestin-only pill – or “mini-pill” – had an increased risk of 34 per cent.
But among girls aged 15 to 19 the risk of depression while on the combined pill rose by 80 per cent – and by 120 per cent for those on the progestin-only pill.
Researchers at the University of Copenhagen analysed the medical records of one million Danish women between the ages of 15 and 34 over six years and found that over 133,000 of them were prescribed anti-depressants and 23,000 more were diagnosed with depression.
All of the women and girls involved in the study had no previous history of depression before being prescribed the pill.
Dr Ojvind Lidegaard, the lead researcher for the study published in the JAMA Psychiatry journal, said: “Further studies are warranted to examine depression as a potential adverse effect of hormonal contraceptive use.”
The scientists said they believe progesterone, the key ingredient in most pills which occurs naturally in the body, may be linked to the development of depression but the study did not aim to prove that the Pill caused depression.
But researchers concluded that the link required further study as the results suggested depression was “a potential adverse effect of hormonal contraceptive use”.
Mental Health Awareness: Facts and figures
Leading women’s health and family planning charity Marie Stopes welcomed the research, saying it would give women more of an “informed choice” about contraception and help them weigh up all their reproductive choices.
Policy director, Genevieve Edwards, told The Independent that more work should be done to identify the risks associated with hormonal contraceptives so a woman does not come off them without her doctor’s knowledge and fall pregnant.
“This study does not show that the pill or other hormonal contraceptives play any role in causing depression, however we know that hormones can influence mood and behaviour and we will be closely monitoring any further research into a potential link.
“It’s important to say that we know many women use the contraceptive pill without any problems and the last thing we would want is for anyone to put themselves at risk of an unplanned pregnancy by suddenly coming off the pill without talking to their doctor about alternative birth control.
“There are more methods of preventing pregnancy than ever before and if one method does not suit a woman’s lifestyle or stage of life it’s important that they have the chance to talk through the alternatives with a health professional.”
Mind’s Head of Information, Stephen Buckley, said that depression “can be a side effect of many different medicines” and said it was “important to speak to your doctor as soon as possible to discuss what alternative medication might be available”.
He said: “Before starting any kind of hormonal contraception, including the contraceptive pill, it’s important to have an open and honest conversation about your mental health with your GP, to discuss the impact hormonal contraceptives might have, what other forms of contraceptives are available, and the pros and cons of the different types.
“If you do decide that the contraceptive pill or other hormonal contraceptive is the best method for you, we would also suggest that you keep a mood diary, and to let your GP know should your mood change unexpectedly.”